Alert archive / Colorado / Heavy Snow Warnings in 2008
Heavy Snow Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this heavy snow warning at Feb 3, 2008, 3:53 PM MST for 9 counties in Colorado. It took effect at Feb 4, 2008, 12:00 PM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2008, 3:53 PM MST (22:53 UTC)
- In effect from
- Feb 4, 2008, 12:00 PM MST
- Expired
- Feb 4, 2008, 10:45 AM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this heavy snow warning went out at Feb 3, 3:35 PM MST, 18 minutes earlier.
Area forecast discussion, Feb 3, 3:35 PM MST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 335 PM MST SUN FEB 3 2008 .SHORT TERM... (TONIGHT AND MONDAY) ...HEAVY SNOW TO CONTINUE IN SOUTHWEST AND CENTRAL MOUNTAINS TONIGHT INTO EARLY MONDAY... ...FOCUS FOR HEAVY SNOW SHIFTING TO THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS MONDAY AND MONDAY NIGHT... VERY HEAVY SNOW WILL CONTINUE TO POUND THE SOUTHWEST MOUNTAINS TONIGHT...WITH MODERATE TO HEAVY SNOW CONTINUING ACROSS THE CENTRAL MOUNTAINS. VERY IMPRESSIVE POLAR JET STREAM TAKING AIM AT SOUTHWEST COLORADO AT THIS HOUR. NOSE OF 100-150 KNOT JET STREAM IS JUST NOW APPROACHING THE 4 CORNERS. PROGS HAVE THIS JET SCOOTING BY JUST TO THE SOUTH OF COLORADO TONIGHT...WHICH PUTS THE SOUTHWEST MOUNTAINS IN PRIME POSITION FOR HEAVY SNOW. RECENT SURFACE OBSERVATIONS AND AVAILABLE RADAR DATA HAVE SNOWFALL INTENSITIES PICKING UP AT THE BASE OF THE SAN JUANS AT THE PRESENT TIME...WITH DURANGO COLORADO REPORTING 1/4SM IN HEAVY SNOW AT 2PM MST. DURANGO ALSO REPORTS .07 INCHES LIQUID IN THE LAST HOUR ALONE AND .17 INCHES IN THE LAST 6 HOURS. NOT TOO BAD FOR A LOW ELEVATION SITE. CAN ONLY IMAGINE WHAT THIS TRANSLATES TO AT WOLF CREEK PASS. WEB CAM AT WOLF CREEK PASS INDICATES HEAVY BLOWING SNOW WITH VISIBILITIES NEAR ZERO. STALE REPORT FROM WOLF CREEK PASS THIS MORNING INDICATES 26 INCHES OF NEW SNOW IN THE PAST 24 HOURS ENDING AT 830AM. MONARCH SKI REPORT AT 1230 PM INDICATES 9 INCHES NEW IN THE PAST 24 HOURS. RESORT WEB CAM INDICATES LIGHT TO MODERATE SNOWFALL CONTINUING. COMBINATION OF STRONG UPPER JET SCOOTING BY JUST TO THE SOUTH AND STEEP LAPSE RATES IN THE CLOUD LAYER (7-7.5C/KM) SHOULD KEEP THE SNOW GUN FIRING THROUGH THE NIGHT...ESPECIALLY ALONG THE RIM OF THE SAN JUAN MOUNTAINS. PROBABLY STILL LOOKING AT 1-3 FEET OF ADDITIONAL SNOW ACROSS THE SAN JUANS BY MONDAY EVENING...WITH ANOTHER 10-20 INCHES ACROSS THE HIGHER ELEVATIONS OF THE CENTRAL MOUNTAINS. THESE INTENSE SNOWFALL RATES SHOULD DIE DOWN IN THESE AREAS BY MONDAY EVENING...SO EXPIRATION OF WARNING AT 6 PM MONDAY STILL LOOKS GOOD. IN FACT...MAY BE ABLE TO DROP BY MIDDAY MONDAY AS OROGRAPHICS REALLY BEGIN TO FADE. FOCUS FOR HEAVY SNOW WILL SHIFT THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS MONDAY AND MONDAY NIGHT. THERE IS BIG DIFFERENCE BETWEEN THE GFS40 AND NAM12 ON HOW MUCH SNOW TO EXPECT ACROSS THE SOUTHEAST MONDAY AND MONDAY NIGHT AND ON WHERE IT WILL FALL. THE GFS40 BEING MUCH WETTER AND CLOSER TO THE MOUNTAINS...WITH THE NAM12 GENERALLY DRIER AND FARTHER EAST. I FAVOR THE GFS40 IN THIS CASE DUE TO ITS BETTER HANDLING OF RECENT STORMS ON THE PLAINS. PLUS...THE 18Z NAM12 IS NOW SHOWING SIGNS OF MOVING TOWARD THE CONSISTENT GFS40 SOLUTION OF THE PAST SEVERAL DAYS. THE 18Z NAM12 RUN IS MUCH WETTER ACROSS THE PLAINS THAN PREVIOUS RUNS...AND ALSO A LITTLE FARTHER WEST THAN PREVIOUS RUNS. RECENT SYSTEMS HAVE BEEN VERY UNSTABLE ON THE PLAINS WHICH HAVE ALLOWED JET INDUCED SNOW BANDS TO BLOSSOM IN THE UNSTABLE ATMOSPHERE. THIS SYSTEM LOOKS TO BE NO DIFFERENT. THE GFS40 SEEMS TO BE HANDLING THIS IDEA BEST...SHOWING MID LEVEL LAPSE RATES OF 8-9 C/KM ACROSS THE SOUTHEAST PLAINS AT 12Z MONDAY...JUST PRIOR TO THE SURFACE FRONT MOVING THROUGH. AFTER THE FRONT MOVES THROUGH...LAPSE RATES COME DOWN A BIT BUT THEY ARE STILL AROUND 7.5C/KM ALONG AND NEAR THE MOUNTAINS DURING THE AFTERNOON. SO...THE COMBINATION OF UPSLOPE NORTHEAST WINDS...AN UNSTABLE ATMOSPHERE...AND A STRONG UPPER LEVEL JET TO THE SOUTHEAST SHOULD ALLOW SNOW TO DEVELOP OVER THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS FROM LATE TOMORROW MORNING THROUGH THE AFTERNOON. SNOWFALL SHOULD BE HEAVY OVER THE SOUTHEAST MOUNTAINS DURING THE AFTERNOON AND EVENING...SO A HEAVY SNOW WARNING WILL GO INTO EFFECT AT NOON TOMORROW FOR THESE AREAS AND CONTINUE THROUGH TOMORROW NIGHT. THE ADJACENT PLAINS SHOULD ALSO SEE SOME ACCUMULATION. RIGHT NOW...LOOKS LIKE ABOUT 2-4 ALONG AND WEST OF THE I-25 CORRIDOR...AND A TRACE TO 2 INCHES FARTHER EAST. FORGOT TO MENTION THE SNOWFALL POTENTIAL IN THE HIGH MOUNTAIN VALLEYS. RIGHT NOW...LOOKS LIKE TOTAL ACCUMULATIONS IN THE SAN LUIS AND UPPER ARKANSAS VALLEYS COULD BE IN THE 2-5 RANGE BY TUESDAY MORNING AS A GENERALIZATION. HOWEVER...COULD DEFINITELY BE HIGHER AMOUNTS IN THE COMMUNITIES NEAR THE MOUNTAINS. THE WET MOUNTAIN VALLEY IS A LITTLE HIGHER AND WILL LIKELY SEE ACCUMULATIONS IN THE 4-8 INCH RANGE BY TUESDAY MORNING. ONCE AGAIN...THIS IS A GENERALIZATION. LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE. WALROD .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) ...FAIRLY ACTIVE THROUGH MIDWEEK...THEN POSSIBLY WARMER BY THE WEEKEND... MONDAY NIGHT AND TUESDAY...THE UPPER TROUGH SWEEPS ACROSS THE ROCKY MT REGION MONDAY NIGHT...WITH THE TROUGH AXIS EXITING EAST OUT OF COLORADO TUE MORNING. AS THE TROUGH MOVES EAST...FLOW ALOFT SHIFTS TO THE NW AND AND FAVORABLE CONDITIONS FOR SIG SNOW ALONG THE CONTDVD START SHUTTING OFF. HOWEVER...THE COLD FRONT COMBINED WITH NE SFC WINDS FOR THE E PLAINS POINTS TO THE POSSIBILITY OF SIGNIFICANT SNOW AMOUNTS FOR THE E SLOPES OF TELLER COUNTY...THE WETS AND THE SANGRES. THE POTENTIAL REMAINS IN PLACE AT LEAST THROUGH EARLY TUE MORN BEFORE WANING...SO AGREE WITH SHORT TERM FORECASTER IN HOISTING HIGHLIGHTS FOR THESE AREAS. BUMPER UP POPS AND SNOW AMOUNTS ACCORDINGLY. COLD BUT DRIER NW FLOW SETS IN ACROSS THE STATE FOR THE REMAINDER OF TUE...SO PAINTED POP AND CLOUD COVER GRIDS TO TRY AND CAPTURE THE QUICKLY CHANGING WX SCENARIO INTO TUE EVE. WEDNESDAY...THE FLOW ALOFT SWINGS AROUND TO THE SW ONCE AGAIN AS ANOTHER FAST-MOVING DISTURBANCE CROSSES CO ON WED. THIS WILL PRODUCE ISOLATED PCPN ACROSS THE MTS THRU THE DAY WED...WITH MORE SCATTERED PCPN FOR THE CENTRAL MTS. ISOLATED PCPN IS POSSIBLE ALONG THE I25 CORRIDOR AS WELL WED. THIS DISTURBANCE EXITS WED NIGHT. THURSDAY THROUGH SUNDAY...THE FLOW ALOFT REMAINS W-NW THURSDAY AND FRIDAY...KEEPING AN ISOLATED THREAT OF PCPN IN THE FORECAST FOR THE CONTDVD. THIS WILL PROVIDE FOR A VERY GRADUAL WARMING PERIOD FOR THE E PLAINS...WHICH THEN REALLY SHIFTS INTO GEAR ON SAT AND SUN AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE 4 CORNERS REGION. MOORE && .AVIATION...OCCASIONAL IFR/LIFR CONDITIONS AT KALS NEXT 24 HOURS DUE TO SNOW. AT KCOS AND KPUB...GENERALLY VFR CONDITIONS TONIGHT...BUT THINGS WILL BEGIN TO DETERIORATE MONDAY MORNING AT KCOS AND BY AFTERNOON AT KPUB...WITH IFR/LIFR CONDITIONS DEVELOPING. WALROD && .PUB WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING FROM 12 PM MONDAY TO 6 AM MST TUESDAY FOR COZ072>075-079-080. SNOW ADVISORY FROM 6 AM MONDAY TO 6 AM MST TUESDAY FOR COZ081- 082. WINTER STORM WARNING UNTIL 6 PM MST MONDAY FOR COZ058-060- 066>068. SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM MST MONDAY FOR COZ059- 061-064-065. && 50/27
Hazardous weather outlook, Feb 3, 6:53 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 653 AM MST SUN FEB 3 2008 COZ058>089-093>099-041400- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 653 AM MST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW WILL FALL OVER MUCH OF THE MOUNTAINS AND HIGH VALLEYS TODAY AND TONIGHT. BY SUNRISE MONDAY...ACCUMULATIONS OF 1 TO 3 FEET ARE LIKELY OVER THE EASTERN SAN JUAN MOUNTAINS...AND 1 TO 2 FEET ARE LIKELY OVER THE MOUNTAINS OF LAKE AND CHAFFEE COUNTIES. THE LA GARITA MOUNTAINS WILL GET 6 TO 15 INCHES OF SNOW...AND THE LOWER ELEVATIONS OF LAKE AND CHAFFEE COUNTIES WILL RECEIVE AROUND 3 TO 8 INCHES. IN THE SANGRE DE CRISTO MOUNTAINS...4 TO 8 INCHES OF SNOW ARE POSSIBLE OVERNIGHT...AND 1 TO 4 INCHES ARE POSSIBLE IN THE SAN LUIS VALLEY. SOUTHWEST WINDS OF 20 TO 40 MPH OVER THE MOUNTAINS WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING SNOW IN THE CENTRAL AND SOUTHWEST MOUNTAINS CAUSING DIFFICULT TO VERY DIFFICULT TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL CONTINUE THROUGH MONDAY IN THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE. AN ADDITIONAL 4 TO 8 INCHES OF SNOW WILL BE POSSIBLE. SNOW WILL DEVELOP ALONG THE SOUTHERN MOUNTAINS ON MONDAY AND MONDAY NIGHT. TOTAL ACCUMULATIONS MONDAY AND MONDAY NIGHT WILL RANGE BETWEEN 4 AND 10 INCHES. THE HEAVIES SNOWS WILL FALL ACROSS THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND WET MOUNTAINS. SNOW WILL ALSO FALL LATER MONDAY INTO MONDAY NIGHT ALONG THE I-25 CORRIDOR FROM THE COLORADO AND NEW MEXICO BORDER...NORTH TO THE PALMER DIVIDE. ACCUMULATIONS OF 2 TO 4 INCHES IS EXPECTED. ANOTHER WEATHER SYSTEM WILL AFFECT THE WEATHER ON WEDNESDAY. THIS SYSTEM IS EXPECTED TO MAINLY EFFECT THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE. SEVERAL INCHES OF SNOW WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY TODAY AND TONIGHT.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 3:53 PM MST | Snow Advisory | PUB | Custer, El Paso, Fremont, Huerfano, Las Animas, Pueblo and 1 more | 19 hr |
Nearby
Heavy Snow Warnings in Colorado, 2008Every heavy snow warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.